Winter Storm, Knox
- When
- March 22, 11:00 PM CST to March 23, 6:00 AM CST
- Where
- Knox forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.637, -97.892 (the zone’s center; the record gives no point)
COOP Observer reported 7.8 inches of snowfall.
A weak upper level short-wave initiated a narrow band of 6+ inches of snowfall across Knox and Cedar counties. A maximum of 4-inches of snowfall was forecast.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A weak upper level short-wave initiated a narrow band of 6+ inches of snowfall across Knox and Cedar counties. A maximum of 4-inches of snowfall was forecast. The peak snowfall amount reported was 8-inches in Cedar County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 22, 10:42 PM CST, 18 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 1142 PM CDT Wed Mar 22 2023 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 345 PM CDT Wed Mar 22 2023 Key Messages: - 1 to 4 inches of snow are forecast for far northeast Nebraska this evening and overnight period. - Mixed precipitation in the form of snow, freezing drizzle, and rain are expected farther south. - An active weather pattern remains through the weekend with a few additional chances for precipitation. Today and Tomorrow: Temperatures are a few degrees cooler due to a frontal passage this morning. The front brought brisk northerly winds and clear skies for most of the region. Cloud cover is starting to build back to the north as strong southerly winds are overrunning the now stalled boundary in Kansas. The forecast for this evening and overnight period is messy. A weak shortwave coming off the Rockies will help initiate precipitation along and near the Nebraska/South Dakota border. Short-range guidance suggests a very narrow band of heavier snowfall will fall in that region. There is considerable lack of agreement between the short-range guidance. Some guidance such as the NAMNest have higher instability and it develops non- severe cells as opposed to a snowband. There is support for higher snowfall totals in that there is sufficient frontogenesis and negative omega up into a saturated dendritic growth zone (DGZ). However, there is a stout dry layer near the surface that will need to be overcome. With a large temperature gradient from the north to the south, precipitation type will be a concern too as will slightly warming in the 850 - 700 hPa layer. Freezing drizzle will be possible in areas north and along of a line from Columbus to Onawa. Icing amounts will be light and may have difficultly glazing the streets considering how warm the ground has been recently. As for snowfall, 1 to 4 inches will be possible in Knox, Cedar, Stanton, and Antelope counties. Though, there is not much certainty for any specific area. This forecast most closely correlates with the HRRR. As previously mentioned, there is quite a bit of model spread. It would not be surprising to see that band set up farther to the south as suggested by other guidance. Farther to the south, there is a chance for rain showers with possibly some thunder. Precipitation is expected to move out of the area by 6 am. A high pressure slowly moving southeast out of Canada will lead to a cooler Thursday. Afternoon highs will range from 39 to 50 degrees. Friday through Tuesday: The pattern will remain active through Monday as a series of troughs move across the central CONUS. Temperatures will be at or just below the climatic average for this time of year (approximately 54 degrees for highs). Most of these additional chances for precipitation are glancing, have low QPF, and thus aren't expected to be very impactful. Winds mostly will be of little concern too as gusts are forecasted to remain under 20 mph through Monday. A dry, warming pattern looks likely starting on Tuesday as medium range guidance is in good agreement for a couple days of ridging over the central CONUS. This is of course out ahead of what looks to be a deep longwave trough developing over the West Coast. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1106 PM CDT Wed Mar 22 2023 Regional 88D mosaic showing area of -SN moving across northeast NE with -SN still at KOFK. Expect activity to come to a close at KOFK within the next couple hours. MVFR cigs though will remain an issue at all terminals through the rest of the overnight period into Thursday morning. Toward noon, should see improvement to VFR then the remainder of the period. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Fajman AVIATION...DEE
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 850 PM CDT Wed Mar 22 2023 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-231600- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 850 PM CDT Wed Mar 22 2023 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Thursday A wintry mix of snow, freezing drizzle, and rain is expected to develop tonight. Areas in northeast Nebraska north of a line from Albion to Norfolk to Wayne could pick up 1 to 4 inches of snow, and isolated spots could see up to 5 inches. Isolated thunderstorms are also possible across southeast Nebraska and southwest Iowa tonight. Severe storms though are not expected. .DAYS TWO THROUGH SEVEN...Thursday night through Wednesday The probability for widespread Hazardous Weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
COOP Observer reported 7.8 inches of snowfall.
The public submitted a report of 8.0 inches of snowfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087613, 1087614.